California, 2004

High Wind in California, January 22, 2004

January 22, 2004 · NWS SGX · 2 events in 2 counties and zones

A semi-tractor trailer was blown over at the Interstate 210 and Interstate 15 connection.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$150,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A semi-tractor trailer was blown over at the Interstate 210 and Interstate 15 connection.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jan 21, 9:30 PM PST, 3 hours earlier.

Area forecast discussion, Jan 21, 9:30 PM PST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO
930 PM PST WED JAN 21 2004

.SYNOPSIS...UPPER LEVEL LOW PRESSURE OVER NORTHERN BAJA WILL BRING
PARTLY CLOUDY SKIES TO SOUTHERN SAN DIEGO COUNTY AT TIMES...OTHERWISE
MOSTLY CLEAR THROUGH FRIDAY. HIGH PRESSURE OVER THE GREAT BASIN WILL
CAUSE STRONG GUSTY NORTHEAST WINDS AND HIGH WIND WARNINGS AND WIND
ADVISORIES ARE IN EFFECT ACROSS MOST OF SOUTHERN CALIFORNIA THROUGH
THURSDAY AFTERNOON. WINDS WILL CONTINUE INTO FRIDAY BUT WILL DECREASE.
A STORM MOVING IN FROM THE PACIFIC WILL BRING A CHANCE OF SHOWERS LATE
SATURDAY AND SUNDAY FOLLOWED BY DRIER NORTHWEST FLOW.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

.SHORT TERM...MOISTURE CIRCULATING AROUND THE UPPER LOW SOUTHWEST OF
SAN WAS BRINGING CLOUDS TO SE ZONES BUT LITTLE...IF ANY...PRECIP THIS
EVE. GUSTY NORTHEAST WINDS WERE GENERALLY BELOW ADVISORY STRENGTH.
OFFSHORE GRADIENTS FROM THE NE WITH OFFSHORE TRENDS. PROBLEM WITH
SOUNDINGS AND PROGS ARE SLOW TO COME IN THIS EVE. UPDATED ZONES TO
REMOVE PRECIP FROM EARLY THIS EVE.

UPPER LOW IS PROGED TO REMAIN OVER NRN BAJA INTO EARLY FRI AND COULD
CONTINUE TO BRING CLOUDS TO SRN ZONES. WILL HAVE TO WATCH FOR POSSIBLE
SHOWERS BUT IT CURRENTLY LOOKS LIKE MINIMAL CHANCE OF MEASURABLE
PRECIP. NOT A LOT OF CAA BUT INCREASING GRADIENT AND UPPER SUPPORT FOR
OFFSHORE WINDS INTO THU SO CURRENT WIND WARNINGS AND ADVISORIES LOOK
OK. THE SUPPORT FOR OFFSHORE WINDS WILL DECREASE FRI...ALTHOUGH WE
WILL PROBABLY STILL HAVE LOCAL MODERATE OFFSHORE WINDS FRI AM. THE
STRONGEST WINDS WILL BE THU. WARMER DAYS THU AND FRI...ESPECIALLY W
OF THE MOUNTAINS. A STORM APPROACHING FROM THE NW WILL BRING
INCREASING CLOUDINESS SAT...ESPECIALLY DURING THE AFTERNOON WHICH WILL
HOLD DOWN MAX TEMPS.

.LONG TERM...UPPER TROUGH WILL BRING AN INCREASING CHANCE OF PRECIP
LATE SAT WITH THE BEST CHANCE OF PRECIP EARLY SUN. SHOWERS COULD
LINGER INTO MON. DRIER NW FLOW WITH GRADUALLY INCREASING HEIGHTS TUE
AND WED FOR GENERALLY FAIR WEATHER...BUT ENOUGH RESIDUAL AND HI LEVEL
MOISTURE FOR PARTLY CLOUDY SKIES. INCREASING CLOUDINESS THU.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNINGS AND WIND ADVISORIES...SEE LAXNPWSGX.
MINOR TIDAL OVERFLOW POSSIBLE...SEE LAXMWSSGX.

&&

ATKIN
Hazardous weather outlook, Jan 21, 6:00 AM PST, 18 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PST WED JAN 21 2004

CAZ042-043-048-050-055>058-060>062-221400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND YUCCA VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
600 AM PST WED JAN 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

FLOOD ADVISORY FOR URBAN AND SMALL STREAM FLOODING CONTINUES
IN EFFECT UNTIL 600 AM TODAY FOR

REFER TO LAXFLSSGX WGUS86 KSGX FOR DETAILS.

ISOLATED THUNDERSTORMS WILL AFFECT THE COASTAL WATERS
   UNTIL 800 AM

ASTRONOMICAL HIGH TIDES COULD BRING MINOR TIDAL OVERFLOW
   THIS WEEK.

REFER TO LAXMWSSGX FZUS76 KSGX FOR DETAILS.

WIND ADVISORY FROM 600 AM TODAY UNTIL 600 PM TONIGHT

HIGH WIND WATCH IN EFFECT FROM 600 PM TONIGHT UNTIL 230 PM
THURSDAY FOR
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN BERNARDINO COUNTY MOUNTAINS-

REFER TO LAXNPWSGX WWUS76 KSGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

POSSIBLE HIGH WINDS...
FOR SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE...
SANTA ANA MOUNTAINS AND FOOTHILLS...
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

BALFOUR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Ne Orange

When
January 22, 12:30 AM PST to 5:30 AM PST
Where
Ne Orange forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.483, -116.847 (the zone’s center; the record gives no point)

High Wind, X Sw San Bernardino

When
January 22, 6:00 AM PST to 10:00 AM PST
Where
X Sw San Bernardino forecast zone
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$150,000
Reported by
LAW ENFORCEMENT
Coordinates
34.293, -116.086 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2004Every state in 2004This day in weather historyWarnings in California, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382540, 5382541.